Hail, Edwards
- When
- July 17, 3:50 PM CST
- Where
- Edwards County, 2.34 mi NNE of Lewis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.960, -99.230
A surface trough moved into an unstable atmosphere producing scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface trough moved into an unstable atmosphere producing scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT FRI JUL 17 2015 ...UPDATED FOR LONG TERM... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 232 PM CDT FRI JUL 17 2015 FOR TONIGHT, A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES WILL MOVE INTO FAR NORTHWEST KANSAS BY MORNING. SOUTHERLY MOIST LOW LEVEL FLOW WILL BE COMMON WITH SOUTH WINDS OF 12 TO 22 MPH OVERNIGHT. THE 12Z NAM MODEL STILLS SHOWS LOTS OF CONVECTION BY 7 PM TONIGHT ACROSS MUCH OF WESTERN KANSAS ALONG WITH THE HRRR, HOWEVER OTHER MODELS SHOW ONLY SCATTERED THUNDERSTORMS WITH THE BEST CHANCE ACCORDING TO THE 4KM NAM SOUTH AND SOUTHEAST OF DODGE CITY. WILL MAINTAIN SMALL CHANCES TO COVER. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH LARGE HAIL TO QUARTER SIZE AND STRONG OUTFLOW WINDS WITH 60KT SHOWING AT 200MB. ALSO LOCAL FLOODING IS POSSIBLE IN THE VERY MOIST TROPICAL PLUME RIDING UP FROM THE BAJA REGION AND INTO NEW MEXICO AND KANSAS. OVERNIGHT LOWS WILL BE WARM AND RANGE FROM 70 TO 75 WITH THE WARMEST IN PARTS OF SOUTH CENTRAL KANSAS. FOR SATURDAY, A SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN PLAINS WITH A COLD FRONT FORECAST TO BE NEAR OR JUST NORTH OF DODGE CITY BY 7 PM. VERY WARM AIR WILL BE AHEAD OF THE FRONT WITH HIGHS AROUND 100 AND SLIGHTLY COOLER NORTH. SOME THUNDERSTORMS MAY FIRE ALONG THE FRONT WITH SOME POSSIBLY SEVERE. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 255 PM CDT FRI JUL 17 2015 FOR SUNDAY, THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS WESTERN KANSAS IN THE MORNING WITH NORTH WINDS OF 12 TO 25 MPH. MUCH OF THE THUNDERSTORM ACTIVITY WILL ALSO BE PUSHING SOUTH WITH THE COLD FRONT. HIGHS WILL RANGE FROM THE MID 80S AT HAYS TO THE LOW 90S AT DODGE AND 98 AT MEDICINE LODGE. FOR MONDAY, VERY MOIST EAST TO NORTHEAST FLOW COULD BE PROBLEMATIC FOR SOME LOW STRATUS AND FOG IN THE MORNING. WILL BACK OFF ON THUNDERSTORM CHANCES WITH THE FRONT WELL SOUTH INTO OKLAHOMA AND WEST TEXAS. HIGHS WILL BE NEAR 90. FOR THE PERIOD OF TUESDAY INTO NEXT FRIDAY, A COOLER AIRMASS BEHIND THE FRONT WILL BE ACROSS THE CENTRAL PLAINS WITH MORE SEASONABLE READINGS AROUND 90. SCATTERED MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE INTO WEDNESDAY. BY THURSDAY HOWEVER, AN UPPER LEVEL RIDGE WILL BUILD BACK INTO THE CENTRAL PLAINS WITH HIGHS BACK TO AROUND 100 TO 105 AND LITTLE IF ANY CHANCES FOR RAINFALL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1153 AM CDT FRI JUL 17 2015 A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL SLOWLY SHIFT EAST INTO NORTHWEST KANSAS BY MORNING AS A COLD FRONT PUSHES TOWARDS GOODLAND. AHEAD OF THE TROUGH SOUTH WINDS OF 15-25KT WILL PREVAIL WITH VFR CONDITIONS. THIS EVENING LOOK FOR SOUTH TO SOUTHEAST WINDS OF 12-20KT. A LOW LEVEL JET IS ALSO FORECAST TO FORM BY 05-06Z OF AROUND 50KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 100 71 92 / 30 10 30 30 GCK 71 99 69 91 / 20 20 40 30 EHA 71 99 69 92 / 20 10 10 20 LBL 72 100 72 93 / 30 10 20 20 HYS 74 97 71 86 / 20 20 30 40 P28 76 101 75 98 / 20 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...KRUSE AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 412 AM CDT FRI JUL 17 2015 KSZ030-031-043>046-061>066-074>081-084>090-180915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 412 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHWEST AND CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND NICKEL TO QUARTER SIZE HAIL. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT PUSHES SOUTHWARD INTO WESTERN KANSAS. THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO BE SUNDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THE MIDDLE PART OF NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. HAZARDS WEATHER RISK... SATURDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SUNDAY... ELEVATED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. THURSDAY... LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 408 PM CDT FRI JUL 17 2015 KSZ065-079-172215- EDWARDS KS-PAWNEE KS- 408 PM CDT FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND EDWARDS COUNTIES UNTIL 515 PM CDT... AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CENTERVIEW...MOVING NORTH AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARNED...KINSLEY...LEWIS...BURDETT...GARFIELD...ROZEL...BELPRE... CENTERVIEW...SANFORD...FELLSBURG...ZOOK AND FRIZELL. LAT...LON 3774 9912 3782 9952 3825 9956 3823 9894 TIME...MOT...LOC 2108Z 187DEG 35KT 3782 9923 KRUSE
The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
Eight to 10 power poles were blown down by the wind.
A pivot irrigation sprinkler was flipped over by the high wind.
Numerous 3 to 4 inch diameter tree branches were broken by the high wind.
Trees were reportedly blown down by the high wind.
A small tree was blown down.
Five inch diameter tree limbs were broken by the high wind.
Large tree limbs were broken and there was also a couple of broken windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597556, 597568, 597557, 597561, 597562, 597558, 597563, 597564, 597565, 597559, 597566, 597560, 597567.